Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (7)

1 - 7 of 7 WebM&M Case Studies
Joseph L. Schindler, MD| June 1, 2018
Brought to the emergency department after being found unresponsive, an older man was given systemic thrombolytics to treat a suspected stroke. After administering the medication, the nurse noticed patches on the patient's back. The patient's wife explained that the patches, which contained fentanyl and whose doses had recently been increased, were for chronic back pain. In fact, the wife had placed two patches that morning. Medication reconciliation revealed that the patient had inadvertently received 3 times his previous dose. He was administered naloxone to treat the opioid overdose. Although he became more responsive, he had a generalized seizure and a CT showed intracranial hemorrhage—an adverse consequence of the thrombolytics.
Although meningitis and neurosyphilis were ruled out for a woman presenting with a headache and blurry vision, blood tests returned indicating latent (inactive) syphilis. Due to a history of penicillin allergy, the patient was sent for testing for penicillin sensitivity, which was negative. The allergist placed orders for neurosyphilis treatment—a far higher penicillin dose than needed to treat latent syphilis, and a treatment regimen that would have required hospitalization. Upon review, the pharmacist saw that neurosyphilis had been ruled out, contacted the allergist, and the treatment plan was corrected.
Gail B. Slap, MD, MSc| February 1, 2010
An overweight teenaged girl came to the pediatrics clinic for routine follow-up of her type 2 diabetes, complaining of nonspecific, intermittent abdominal pain and worsening acne. The physician prescribed topical acne cream and increased her diabetes medications. The next day, an obstetrician notified the pediatrician that this patient had delivered a healthy infant via Caesarian section overnight.
F. Daniel Duffy, MD; Christine K. Cassel, MD| October 1, 2007
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
Elizabeth A. Henneman, RN, PhD| May 1, 2007
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.
Anna B. Reisman, MD| December 1, 2004
Feeling "weak" late at night, a patient calls his doctor's office. The covering physician misses a few clues, which might have prompted a different plan.
Vanessa M. Givens, MD; Gary H. Lipscomb, MD| May 1, 2003
A woman is given methotrexate prematurely for suspected ectopic pregnancy and ultimately has salpingectomy.